MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC OPAL SPACER 10MM X 24MM 13MM HEIGHT-REVOLVE; INTERVERTEBAL FUSION DEVICE W/BONE GRAFT, LUMBAR

WRIGHTS LANE SYNTHES USA PRODUCTS LLC OPAL SPACER 10MM X 24MM 13MM HEIGHT-REVOLVE; INTERVERTEBAL FUSION DEVICE W/BONE GRAFT, LUMBAR
Model Number 08.803.053
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/21/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(6).Device product code: mqp.Due to the intra-operative events, the device was not successfully implanted.An alternate device was used to complete procedural step.As such, implant/explant dates are not applicable.The subject device has been received and the product evaluation is in progress.No conclusion can be drawn.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that an oblique posterior atraumatic lumbar (opal) spacer broke during a posterior lumbar interbody fusion that was performed on (b)(6) 2017.As the surgeon was inserting the spacer; when he tried to re-position it, the back corner of the spacer broke off.All the fragments were retrieved.Another opal spacer was used to successfully complete the surgery without any delay.The patient outcome was as expected.This report is for one (1) opal spacer 10 mm x 24 mm 13 mm height-revolve.This is report 1 of 1 for complaint (b)(4).
 
Additional Manufacturer Narrative
A device history record review was performed for the subject device: part # 08.803.053, lot # h444443, part mfg date: 08 september 2017, manufacturing location: (b)(4).Part expiration date: n/a, nonconformance noted: n/a.Dhr record review: a review of the device history record revealed no complaint related anomalies.The device history record shows this lot of opal spacer 10mm x 24mm 13 mm height-revolve product was processed through the normal manufacturing and inspection operations with no rework nor nonconformities noted.This lot met all dimensional, visual and packaging criteria at the time of release with no issues documented during the manufacture that would contribute to this complaint condition.A review of the raw material device history record revealed this lot met all specifications with no nonconformance noted.This raw material lot met all dimensional and visual criteria at the time of manufacture with no issues documented during the manufacture that would contribute to this complaint condition.This lot met all dimensional, visual and packaging criteria at the time of release with no issues documented during the manufacture that would contribute to this complaint condition.A product development investigation was performed for the subject device: it was reported that an oblique posterior atraumatic lumbar (opal) spacer broke during a posterior lumbar interbody fusion that was performed on (b)(6) 2017.As the surgeon was inserting the spacer; when he tried to re-position it, the back corner of the spacer broke off.All the fragments were retrieved.Another opal spacer was used to successfully complete the surgery without any delay.The patient outcome was as expected.The returned opal spacer (08.803.053, h444443) is part of the oblique posterior atraumatic lumbar (opal) spacer system indicated for use in patients with degenerative disc disease at two contiguous levels from l2 to s1 whose condition requires the use of interbody fusion combined with supplemental fixation.The returned spacer was found to have a section of it broken off, which confirmed its complaint condition and made its replication inapplicable.The returned spacer was manufactured on 08-sep-17 and drawings were reviewed and determined to be suitable for the intended design, application, and dimensional conformity when used and handled as recommended.No mrrs, ncrs, or actions related to the complaint condition were generated during production of the returned part(s).Review of device history record(s) showed that there were no issues during the manufacture of the product(s), which would contribute to the complaint condition.The material, material properties, and hardness of the returned part(s) were determined to be conforming at the time of manufacture and based on review of the associated/available dhr(s) and based on the details of the complaint and investigation of the returned part(s), additional material/hardness testing is not required.During the investigation no unidentified product design issues or discrepancies were observed that may have contributed to the complaint condition.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Based on the available information it is not possible to determine a definitive root cause for the complaint condition.Measurement of the returned spacer was not possible due to post-market damage and in this case measurement of the returned spacer would not add value to the investigation.One of the ways in which spacers can be inserted involves the gentle impacting of implant holders in order to ensure proper placement.It is possible that if the spacer was not properly attached to the implant holder and/or was impacted in an unexpectedly rough manner which exposed it to off-axis forces, it could have contributed to the complaint condition.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
OPAL SPACER 10MM X 24MM 13MM HEIGHT-REVOLVE
Common Device Name
INTERVERTEBAL FUSION DEVICE W/BONE GRAFT, LUMBAR
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7126657
Report Number2939274-2017-50358
Device Sequence Number1210741
Product Code MAX
UDI-Device Identifier10705034754352
UDI-Public(01)10705034754352(10)H444443
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K072791
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 11/21/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number08.803.053
Device Catalogue Number08.803.053
Device Lot NumberH444443
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/04/2017
Initial Date Received by Manufacturer 11/21/2017
Supplement Date Received by Manufacturer01/19/2018
Initial Report FDA Received Date12/18/2017
Supplement Report FDA Received Date01/19/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age54 YR
Patient Weight56